Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 48, NWS Amarillo, TX

July 24, 2011Sherman County, Texas; Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 24, 2011, 5:38 PM CDT for Sherman County, Texas; Texas County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2011, 5:38 PM CDT (22:38 UTC)
Expired
Jul 24, 2011, 6:22 PM CDT
In force
44 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Texas County, OK, Sherman County, TX

The radar

The Amarillo radar (KAMA), 148 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
2036 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WUUS54 KAMA 242238
SVRAMA
OKC139-TXC421-242345-
/O.NEW.KAMA.SV.W.0048.110724T2238Z-110724T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CDT SUN JUL 24 2011

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN TEXAS COUNTY IN THE PANHANDLE OF OKLAHOMA
  NORTH CENTRAL SHERMAN COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 645 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
  TEXHOMA...OR ABOUT 14 MILES NORTHEAST OF STRATFORD...MOVING
  NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TEXHOMA...
  GOODWELL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3670 10194 3662 10156 3636 10174 3640 10199
TIME...MOT...LOC 2238Z 206DEG 5KT 3644 10185

$$

KB
3 follow-up statements
117 
WWUS54 KAMA 242254
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CDT SUN JUL 24 2011

OKC139-TXC421-242345-
/O.CON.KAMA.SV.W.0048.000000T0000Z-110724T2345Z/
TEXAS OK-SHERMAN TX-
554 PM CDT SUN JUL 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN SHERMAN AND SOUTHWESTERN TEXAS COUNTIES...

AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH.  DIME SIZE HAIL IS ALSO POSSIBLE WITH THIS STORM.  
THE STORM WAS LOCATED NEAR TEXHOMA...OR ABOUT 19 MILES NORTHEAST OF 
STRATFORD...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3640 10191 3670 10194 3662 10156 3636 10174
TIME...MOT...LOC 2253Z 225DEG 14KT 3651 10178

$$

KB
309 
WWUS54 KAMA 242314
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT SUN JUL 24 2011

OKC139-TXC421-242345-
/O.CON.KAMA.SV.W.0048.000000T0000Z-110724T2345Z/
TEXAS OK-SHERMAN TX-
614 PM CDT SUN JUL 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN SHERMAN AND SOUTHWESTERN TEXAS COUNTIES...

AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TEXHOMA...OR ABOUT 20
MILES NORTHEAST OF STRATFORD...MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3640 10191 3670 10194 3662 10156 3636 10174
TIME...MOT...LOC 2314Z 243DEG 8KT 3657 10184

$$

KJS
990 
WWUS54 KAMA 242322
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT SUN JUL 24 2011

OKC139-TXC421-242332-
/O.CAN.KAMA.SV.W.0048.000000T0000Z-110724T2345Z/
TEXAS OK-SHERMAN TX-
622 PM CDT SUN JUL 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERMAN AND
SOUTHWESTERN TEXAS COUNTIES IS CANCELLED...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3640 10191 3670 10194 3662 10156 3636 10174 
TIME...MOT...LOC 2322Z 243DEG 8KT 3658 10182

$$

KJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:42 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 24, 2:42 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
242 PM CDT SUN JUL 24 2011

.DISCUSSION...
MUCH LIKE THE LAST FEW DAYS...STORMS ARE ALREADY DEVELOPING ALONG A
SURFACE TROUGH FROM APPROXIMATELY GLENRIO TO FOLLETT. WITH THIS IN
MIND...AND THE EXPANSIVE CUMULUS FIELD ACROSS THE REGION...EXPANDED
POPS TO INCLUDE MENTION OF THUNDERSTORMS ACROSS ALL OF THE REGION
THIS AFTERNOON.

THE COLD FRONT REMAINS WELL NORTH OF THE REGION IN WEST CENTRAL KS.
NAM IS INSISTENT THAT THE FRONT WILL PUSH SOUTH INTO THE REGION BY
THIS EVENING. HOWEVER...CONSIDERING THE RECENT TREND OF THE NAM TO BE
TOO FAST AND FAR SOUTH WITH COLD FRONTS...FORECAST FAVORS THE
GFS...SHOWING THE COLD FRONT BRIEFLY DIPPING INTO THE OK PANHANDLE
EARLY TOMORROW MORNING...BEFORE LIFTING NORTH AS A WARM FRONT. THE
MAIN IMPACT TO THE PANHANDLES WILL BE A FOCUS FOR EARLY MORNING
CONVECTION...AND POTENTIALLY KEEP TEMPERATURES SLIGHTLY LOWER IN THE
OK PANHANDLE TOMORROW...BUT EXPECT THE IMPACT TO BE MINIMAL AND
TEMPERATURES TO REMAIN WELL ABOVE NORMAL. IN ADDITION TO THE SURFACE
PATTERN...BOTH THE NAM AND GFS SHOW AN EMBEDDED SHORT WAVE TROUGH
ALONG THE NORTHEASTERN PERIPHERY OF THE UPPER LEVEL HIGH...WHICH
COULD PROVIDE ADDITIONAL LIFT AND INSTABILITY FOR THUNDERSTORMS
TONIGHT INTO TOMORROW MORNING...ESPECIALLY IN THE NORTHEASTERN
SECTIONS OF THE REGION. THEREFORE...EXPANDED POPS TONIGHT TO INCLUDE
MUCH OF THE REGION...AND TOMORROW MORNING TO INCLUDE THE NORTHERN
AND NORTHEASTERN PORTIONS OF THE REGION.

TUESDAY AND WEDNESDAY STILL LOOK TO BE THE WARMEST DAYS OF THE
FORECAST PERIOD. WITH THE SURFACE TROUGH DIGGING ALONG THE LEE SIDE
OF THE ROCKIES...EXPECT INCREASING SOUTHERLY WINDS TO RESULT IN WARM
AIR ADVECTION. IN ADDITION...THE UPPER LEVEL HIGH REMAINS ENTRENCHED
OVER THE HIGH PLAINS REGION. THEREFORE...EXPECT ALL OF THE REGION TO
BE AT OR ABOVE 100 DEGREES FOR MID WEEK. THE HEAT WILL BE ESPECIALLY
DANGEROUS IN THE EASTERN PANHANDLES...OFF THE CAPROCK...WITH HEAT
INDEX VALUES NEAR OR ABOVE 105 DEGREES.

AT LEAST THERE IS A LIGHT AT THE END OF THE TUNNEL IN THE FORM OF A
COLD FRONT...WHICH COULD COME DOWN AS EARLY AS WEDNESDAY NIGHT
ACCORDING TO THE GFS. HOWEVER...CONSIDERING THAT THE UPPER LEVEL
SHORTWAVE TROUGH SHOULD NOT PROPAGATE EAST OVER THE REGION UNTIL
THURSDAY MORNING AT THE EARLIEST..SEE LITTLE REASON THE FRONT WILL
DIG VERY FAR SOUTH UNTIL THIS HAPPENS...AND THUS DELAYED THE ARRIVAL
OF THE FRONT IN THE REGION UNTIL THURSDAY NIGHT. WITH AND BEHIND THE
ARRIVAL OF THIS FRONT...THERE WILL BE A SLIGHT CHANCE OF STORMS FOR
MUCH IF NOT ALL OF THE REGION. ONE UNCERTAINTY REMAINS THOUGH IN HOW
MUCH MOISTURE ADVECTION WILL OCCUR AHEAD OF THE FRONTAL ARRIVAL.

JOHNSON
&&

.FIRE WEATHER...
WINDS WILL BE LIGHT TOMORROW...GENERALLY 10KT OR LESS...WHICH SHOULD
PRECLUDE ANY ELEVATED FIRE WEATHER CONDITIONS. HOWEVER...LIGHTNING
STRIKES COULD CAUSE ISOLATED PROBLEMS WITH FIRE STARTS TONIGHT AND
MONDAY. TUESDAY AND WEDNESDAY REMAIN THE FOCUS FOR CONCERN.
INCREASING TEMPERATURES AND SOUTHERLY WINDS WILL LEAD TO ELEVATED
FIRE WEATHER CONDITIONS BOTH DAYS. BY THURSDAY...INCREASING
ATMOSPHERIC MOISTURE AND EVEN A POTENTIAL COOLING TREND WILL PRECLUDE
ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS FOR THE REST OF THE
WEEK.

JOHNSON
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                72  99  72 101  74 /  20   5  10   5   5
BEAVER OK                  70 100  70 107  74 /  20  20  10   5   5
BOISE CITY OK              67  97  67  99  69 /  20  20  10   5  10
BORGER TX                  76 102  76 104  78 /  20   5  10   5   5
BOYS RANCH TX              67  99  67 101  69 /  20   5  10   5   5
CANYON TX                  70  98  70 100  72 /  20   5  10   5   5
CLARENDON TX               75 100  75 102  77 /  10   5  10   5   5
DALHART TX                 68  99  68 101  70 /  20  20  10   5   5
GUYMON OK                  72 101  72 105  74 /  20  20  10   5   5
HEREFORD TX                70  97  70  99  72 /  20   5  10   5   5
LIPSCOMB TX                75 102  75 106  77 /  20  20  10   5   5
PAMPA TX                   72  97  72  99  74 /  20   5  10   5   5
SHAMROCK TX                74 101  74 103  76 /  10   5  10   5   5
WELLINGTON TX              75 103  75 105  77 /  10   5  10   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/16
Hazardous weather outlook, Jul 24, 2:43 PM CDT, 2 hours 55 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
243 PM CDT SUN JUL 24 2011

OKZ001>003-TXZ001>020-251100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
243 PM CDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE OKLAHOMA PANHANDLE
AND ACROSS MOST OF THE TEXAS PANHANDLE. SOME STORMS COULD BE SEVERE
WITH DAMAGING WIND GUSTS BEING THE PRIMARY HAZARD. ISOLATED WIND
GUSTS AS HIGH AS 60 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS.
LOCALLY HEAVY RAINFALL WILL ALSO BE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ON MONDAY ACROSS THE OKLAHOMA
PANHANDLE AND THE NORTHERN TEXAS PANHANDLE. THUNDERSTORMS MAY ALSO
OCCUR ON THURSDAY ACROSS THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE
AS WELL AS THE NORTHWESTERN TEXAS PANHANDLE. THUNDERSTORMS WILL BE
POSSIBLE AREA WIDE THURSDAY NIGHT. ON FRIDAY AND FRIDAY NIGHT...
THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE OKLAHOMA PANHANDLE...
AS WELL AS ACROSS NORTHERN...WESTERN AND CENTRAL SECTIONS OF THE
TEXAS PANHANDLE. A FEW THUNDERSTORMS MAY BECOME SEVERE ON MONDAY
AFTERNOON AND EVENING WITH DAMAGING WINDS BEING THE PRIMARY HAZARD.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE MONDAY. STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS THURSDAY MORNING THROUGH
FRIDAY NIGHT...BUT GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGEST
STORMS.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON TUESDAY AND
WEDNESDAY ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES.

ON TUESDAY AND WEDNESDAY...HEAT INDICES MAY REACH OR EXCEED 105
DEGREES ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS TUESDAY AND WEDNESDAY.

COCKRELL

In the hours before

Special weather statement, Jul 24, 5:34 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
534 PM CDT SUN JUL 24 2011

OKZ002-TXZ002-242315-
TEXAS OK-SHERMAN TX-
534 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR SHERMAN AND TEXAS
COUNTIES.

AT 530 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF TEXHOMA...OR
ABOUT 14 MILES NORTHEAST OF STRATFORD...MOVING NORTH AT 15 MPH.

WINDS AROUND 55 MPH ARE POSSIBLE...ALONG WITH HAIL AROUND ONE HALF
INCH IN DIAMETER.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

KB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:20 PM CDTAreal Flood AdvisoryAMABeaver, Texas3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2011Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.